Hail, Pasco
- When
- May 14, 2:34 PM EST
- Where
- Pasco County, 0.61 mi E of Elfers
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 28.220, -82.710
Quarter sized hail was reported near Holiday.
A warm, moist and unstable environment combined with the afternoon east and west coast sea breeze circulations to allow for severe thunderstorms to develop producing large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TBW wrote it up.
A warm, moist and unstable environment combined with the afternoon east and west coast sea breeze circulations to allow for severe thunderstorms to develop producing large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at May 14, 1:15 PM EST, 1 hour 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 215 PM EDT THU MAY 14 2009 ...ANOTHER ACTIVE AFTERNOON WITH A FEW STRONG TO SEVERE STORMS EXPECTED... .SHORT TERM (TONIGHT-SATURDAY)...HIGH PRESSURE OFF THE U.S. EAST COAST WILL CONTINUE TO DRIFT EAST DURING THE SHORT TERM KEEPING AN OVERALL EAST TO SOUTHEAST FLOW ACROSS THE AREA. LEFTOVER MOISTURE FROM THE WASHED OUT BOUNDARY WILL COMBINE WITH DAYTIME HEATING AND THE SEA BREEZES TO CAUSE MORE SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING WITH BEST COVERAGE GENERALLY ALONG AND WEST OF THE INTERSTATE 75 CORRIDOR. CONDITIONS REMAIN FAVORABLE FOR A FEW STRONG TO SEVERE STORMS CONTAINING HAIL AND GUSTY WINDS. ON FRIDAY AND SATURDAY SLIGHTLY DRIER AIR WILL MOVE INTO THE AREA LOWERING THE OVERALL RAIN CHANCES...AND WITH THE EASTERLY FLOW CONTINUING TO LIMIT PROGRESSION OF THE WEST COAST SEA BREEZE THE BEST CHANCE FOR CONVECTION WILL BE CLOSE TO THE COAST EACH AFTERNOON AND EVENING. TEMPERATURES WILL REMAIN NEAR TO SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD WITH DAYTIME HIGHS MOSTLY IN THE MID 80S TO AROUND 90 AND OVERNIGHT LOWS IN THE MID 60S TO LOWER 70S. .LONG TERM (SATURDAY NIGHT - THURSDAY)...ONLY CONSISTENT FEATURE IN GUIDANCE FOR THE LONG TERM NEXT WEEK IS THE U/L TROUGH AND AN ASSOCIATED SFC BOUNDARY REACHING THE SOUTHEAST STATES BY EARLY MONDAY. MODELS CONTINUE TO SHOW BIG INCONSISTENCIES REGARDING A POTENTIAL LOW DEVELOPING JUST SOUTH OF THE PENINSULA AND TRACKING NORTH. GFS TRACKS THE LOW TO OUR EAST...WHILE DGEX KEEPS IT PINNED AGAINST THE FL WEST COAST. ECMWF IS GRADUALLY ENTERING THIS GENERAL SCENARIO BUT WITH A DELAY OF AROUND 24 HOURS. WITH ALL THE INTER/INTRA MODEL UNCERTAINTY IT IS BETTER TO KEEP FOLLOWING THE CURRENT FORECAST PHILOSOPHY OF LEANING TOWARDS CLIMO...ESPECIALLY SINCE THE AFOREMENTIONED FEATURES SEEM TO REMAIN WEAK THROUGH THE PERIOD. WILL KEEP CURRENT 30 POPS MONDAY THROUGH THURSDAY EACH AFTERNOON...WITH HIGHER CHANCES ON SUNDAY AS SEA BREEZE CIRCULATIONS CONVERGE ALONG THE COAST. NO CHANGES IN TEMPERATURE TRENDS EITHER WITH AFTERNOON HIGHS IN THE UPPER 80S AND MORNING LOWS IN THE UPPER 60S TO LOWER 70S. && .AVIATION... VFR CONDITIONS WILL CONTINUE AT ALL TERMINALS THROUGH THE MID AFTERNOON HOURS...THEN THUNDERSTORM ACTIVITY WILL RESUME AROUND THE 20Z-24Z TIME FRAME AS SEA BREEZES COLLIDE AND PUSH TOWARDS THE COASTLINE. LOW LEVEL CU WILL ALSO INCREASE WITH PERIODS OF BKN030 POSSIBLE. VFR WILL RETURN AND PREVAIL LATER TONIGHT AND THROUGH FRIDAY MORNING...EXCEPT FOR BRIEF PERIODS OF REDUCED VIS AND LOWERING CIGS IN FOG NEAR SUNRISE. && .MARINE...EAST TO SOUTHEAST FLOW WILL PERSIST THROUGH THE WEEKEND AS HIGH PRESSURE MOVES OUT INTO THE WESTERN ATLANTIC OCEAN. WE SHOULD START TO SEE NOCTURNAL SURGES DEVELOPING EACH NIGHT STARTING TONIGHT WITH WINDS INCREASING TO AROUND 15 KNOTS... POSSIBLY A LITTLE HIGHER BRIEFLY OVERNIGHT. THEN DURING THE DAY WINDS WILL DIMINISH SOME ALLOWING THE WEST COAST SEA BREEZE TO DEVELOP ALONG THE COAST. && .FIRE WEATHER...NO HIGHLIGHTS FOR THE NEXT FEW DAYS AS RELATIVE HUMIDITIES ARE EXPECTED TO REMAIN ABOVE CRITICAL THRESHOLDS. && .PRELIMINARY POINT TEMPS/POPS... TPA 71 89 71 89 / 30 30 20 40 FMY 69 90 68 90 / 20 30 10 40 GIF 70 90 69 90 / 10 20 10 30 SRQ 69 89 68 89 / 30 30 20 40 BKV 67 89 65 89 / 30 30 20 40 SPG 73 88 74 88 / 30 30 20 40 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...NONE. GULF WATERS...NONE. && SHORT TERM/MARINE/FIRE WEATHER...69/CLOSE LONG TERM/AVIATION...22/REYNES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 518 AM EDT THU MAY 14 2009 FLZ039-042-043-048>052-055>057-060>062-065-141500- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE- 518 AM EDT THU MAY 14 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... A MOIST AND UNSTABLE AIR MASS COMBINED WITH SEA BREEZE CIRCULATIONS WILL SUPPORT SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT OVER ALL OF WEST CENTRAL AND SOUTHWEST FLORIDA TODAY. RATHER COOL TEMPERATURES IN THE MID LEVELS OF THE ATMOSPHERE ALONG WITH MODERATE INSTABILITY MAY AGAIN SUPPORT SOME STRONG TO SEVERE STORMS OVER THE REGION WITH HAIL AND STRONG DOWN BURST WINDS A POSSIBILITY. IN ADDITION FREQUENT LIGHTNING STRIKES WILL ACCOMPANY THE STORMS AND A WEAK STEERING FLOW WILL SUPPORT SLOW MOVING STORMS WITH LOCALLY HEAVY RAINFALL. WITH A MODEST EASTERLY WIND FLOW TODAY THE WEST COAST SEA BREEZE SHOULD AGAIN HANG CLOSE TO THE COAST AND THIS IS WHERE THE GREATEST AREAL COVERAGE OF STORMS SHOULD SET UP MAINLY ALONG AND JUST TO THE WEST OF THE I 75 CORRIDOR DURING THE AFTERNOON AND EARLY EVENING HOURS. ALL RESIDENTS AND VISITORS OF WEST CENTRAL AND SOUTHWEST FLORIDA SHOULD KEEP AN EYE TO THE SKY TODAY. WHEN SKIES DARKEN...MOVE INDOORS. IF THERE IS TIME...UNPLUG APPLIANCES AND ELECTRICAL EQUIPMENT. WAIT UNTIL THE STORMS ENDS BEFORE USING THE TELEPHONE OR RUNNING WATER. MARINER SHOULD BE ON THE LOOKOUT FOR STORMS LATE IN THE AFTERNOON AS THEY DRIFT WEST INTO THE NEAR SHORE GULF WATERS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ...THUNDERSTORM IMPACT... SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE REGION AGAIN ON FRIDAY HOWEVER STORM COVERAGE IS EXPECTED TO BE SOMEWHAT LOWER THAN TODAY AS SOME DRIER MID LEVEL AIR MOVES INTO THE REGION. STORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINS...GUSTY WINDS SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING STRIKES. THUNDERSTORMS COVERAGE WILL AGAIN BE ON THE INCREASE SATURDAY THROUGH WEDNESDAY WITH MOST ACTIVITY OCCURRING DURING THE AFTERNOON AND EARLY EVENING HOURS EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD MONITOR THE WEATHER TODAY AND SELF ACTIVATE IF NEEDED. MCMICHAEL
The Tampa radar (KTBW), 65 km away, was scanning. The volume nearest the first event began at 19:33 UTC.
3 hail, 1 heavy rain, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.
Quarter sized hail was reported near Holiday.
Penny sized hail was reported east of Holiday.
A roof collapse occurred when an estimated 3.00 inches of rain fell, and a roof drain clogged.
Quarter size hail was reported on Interstate 75 near mile marker 136.
A carport screen enclosure was damaged and a small tree was blown down.
A house along Old Homeland Road was struck by lightning. It caused a fire that consumed the structure.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 170377, 170379, 170386, 171366, 170749, 173991.